Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 259, NWS Goodland, KS

July 22, 2000Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 5:25 PM MDT for Kit Carson County, Colorado. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 5:25 PM MDT (23:25 UTC)
Expired
Jul 22, 2000, 6:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:50 PM MDTHail 1.75Stratton, CO
Jul 22, 5:53 PM MDTHail 1Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KGLD 222329
SVRGLD
COC063-230030-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF STRATTON...OR ABOUT 15
  MILES WEST OF BURLINGTON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON AT 530 PM MDT
  BETHUNE AT 540 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZED HAIL.

HAIL UP TO BASEBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR 
MORE CAN BE EXPECTED WITH THIS STORM. THIS WARNING REPLACES THE 
PREVIOUS WARNING FOR CENTRAL KIT CARSON COUNTY THAT EXPIRES AT 530 
PM.

TAKE SHELTER IF YOU ARE TRAVELLING ON INTERSTATE 70 BETWEEN 
BURLINGTON AND VONA THIS STORM HAS ALREADY KNOCKED OUT A NUMBER OF 
VEHICLE WINDSHIELDS. 

$$

SKIPPER

LAT...LON 3947 10232 3946 10272 3905 10270 3905 10229

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:56 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 22, 3:56 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT JUL 22 2000

FORECAST CONCERNS THIS AFTERNOON ARE THUNDERSTORM CHANCES TONIGHT
AND TEMPS THROUGH NEXT 48 HOURS.

06Z SURFACE MAP ANALYSIS SHOWED HIGH PRESSURE RIDGE CONTINUING OVER
CENTRAL HIGH PLAINS WITH SEVERAL BOUNDARIES FROM CONVECTION OF
YESTERDAY ACROSS CWA. MAIN BOUNDARY LIES NORTHWEST TO SOUTHEAST
ACROSS MIDDLE OF CWA MAINLY ALONG A YUMA COLORADO TO GOODLAND TO
RUSSELL SPRINGS KANSAS LINE.  ALSO ANOTHER 5H VORT MAX EVIDENT IN
SATELLITE IMAGERY IS PROGGED TO MOVE THROUGH CWA LATE THIS
AFTERNOON.

MODELS IN GOOD AGREEMENT WITH REGARD TO SURFACE AND UPPER FEATURES.
WILL GO WITH A COMBINATION OF ETA AND AVN MODELS FOR THIS FORECAST
PACKAGE. BEST CAPES AND INSTABILITY LIES OVER EASTERN COLORADO AND
OVER KANSAS ALONG THE COLORADO BORDER. WILL GO WITH SCATTERED POPS
FOR TONIGHT WHICH SHOULD BE MAINLY DURING THE EVENING. WILL ALSO GO
CLOSE TO GUIDANCE FOR OVERNIGHT TEMPS DUE TO CONTINUATION OF LOW
LEVEL MOISTURE AND SOUTH WINDS. TEMPS SHOULD GENERALLY BE IN THE 60S
MOST AREAS.

FOR SUNDAY SURFACE AND UPPER RIDGE PROGGED TO BUILD WESTWARD THUS
DRYING OUT THE ATMOSPHERE SOMEWHAT. THERE SHOULD BE SOME LEFT OVER
BOUNDARIES AND LOW LEVEL MOISTURE ACROSS THE AREA. WILL NOT
MENTION THUNDERSTORMS THIS PERIOD BUT COULD BE A FEW ISOLATED
STORMS OVER WESTERN AND SOUTHERN ZONES WITH NO POPS ELSEWHERE. UPPER
LEVEL ATMOSPHERE ALSO SEEMS TO STABILIZE FROM THOSE OF THE PREVIOUS
DAYS. ALSO EXPECT TEMPS TO RISE SOMEWHAT GENERALLY IN THE 85 TO 90
DEGREE RANGE MOST AREAS.

FOR SUNDAY NIGHT 8H AND 7H TEMPS WARM SOMEWHAT. MODELS DO ADVERTISE
A VORT MAX MOVING INTO THE WESTERN CWA OVERNIGHT. THERE SHOULD BE
SOME RESIDUAL LOW LEVEL MOISTURE LEFT FROM RAIN OF PREVIOUS DAYS.
THUS WILL CARRY SLIGHT CHANCE POPS OVER EASTERN COLORADO AND WESTERN
BORDER COUNTIES OF KANSAS. WILL GO WITH MILD TEMPS OVERNIGHT AGAIN
IN THE 60S.

FOR MONDAY THE ATMOSPHERE REMAINS MARGINALLY DRY. THIS
SHOULD RESULT IN HIGHER TEMPS. WILL GO WITH A SLIGHT CHANCE FOR
THUNDERSTORMS WESTERN AND MIDDLE ZONES ONLY. HIGH TEMPS WILL
BE IN THE 90S FOR ALL AREAS.

AS FOR THE EXTENDED FORECAST EXPECT A CHANCE FOR THUNDERSTORMS
MONDAY NIGHT THROUGH WEDNESDAY AS A WEAK FRONT APPROACHES THE AREA
MONDAY NIGHT AND HANGS AROUND IN THE AREA FOR SEVERAL DAYS. EXPECT
TO HAVE A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. UPPER RIDGE
REBUILDS WELL OVER AREA BY THURSDAY WITH A DRY AND HOT ATMOSPHERE.
WILL GO WITH GENERALLY LOWS IN THE 60S AND HIGHS IN THE 90S.

.GLD...NONE

LAMMERS

In the hours before

Local storm report, Jul 22, 2:32 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    7 NW GOODLAND             KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0138 PM    GOODLAND                  KS   .88 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0141 PM    3 N GOODLAND              KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0142 PM    3 NW GOODLAND             KS   1.75 INCH HAIL
07/22/00   SHERMAN

0155 PM    7 NW GOODLAND             KS   1.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0155 PM    GOODLAND                  KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0200 PM    CARUSO                    KS   .75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0206 PM    3 SW CARUSO               KS   1.25 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 PM    7 S GOODLAND              KS   1.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0220 PM    15 S GOODLAND             KS   2.75 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 22, 3:01 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    9 S GOODLAND              KS   2.5 INCH HAIL
07/22/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0255 PM    SHARON SPGS               KS   1 INCH HAIL
07/22/00   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0256 PM    SHARON SPGS               KS   1.75 INCH HAIL
07/22/00   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 22, 3:42 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    11 N TRIBUNE              KS   1 INCH HAIL
07/22/00   GREELEY                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N
Local storm report, Jul 22, 3:52 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    13 N JOES                 CO   1.75 INCH HAIL
07/22/00   YUMA                           REPORTED BY PUBLIC.

0348 PM    8 SE YUMA                 CO   2.75 INCH HAIL
07/22/00   YUMA                           REPORTED BY PUBLIC.

SULLIVAN
N
Local storm report, Jul 22, 4:08 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SHARON SPGS               KS   1.5 INCH HAIL
07/22/00   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

SULLIVAM
N
Local storm report, Jul 22, 4:20 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    11 S SHARON SPGS          KS   1.75 INCH HAIL
07/22/00   WALLACE                        REPORTED BY PUBLIC.

0410 PM    TRIBUNE                   KS   .88 INCH HAIL
07/22/00   GREELEY                        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:29 PM MDTTornado WarningGLDYuma46 min
Jul 21, 7:07 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 21, 7:14 PM MDTSevere Thunderstorm WarningGLDYuma31 min
Jul 21, 7:59 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Jul 21, 8:40 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 21, 8:58 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Jul 22, 3:24 PM MDTSevere Thunderstorm WarningGLDYuma66 min
Jul 22, 3:54 PM MDTSevere Thunderstorm WarningGLDYuma66 min
Jul 22, 4:32 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 22, 5:47 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.